Health knowledge made personal
Join this community!
› Share page:
Search posts:


Posted Jun 02 2009 4:38pm

Background: Pseudomembranous colitis (PMC) is a disease process commonly associated with hospitalization and prior antibiotic exposure. Initially thought to be caused by staphylococcal infection, PMC is now believed to be caused almost exclusively by toxins produced by Clostridium difficile. The identification of C difficile as a common etiologic agent has guided many of the current diagnostic and therapeutic measures for PMC. This condition may also be called antibiotic-associated colitis, C difficile colitis, or C difficile diarrhea, reflecting the range of severity of this disease from mild diarrhea to life-threatening colitis. Although C difficile can cause antibiotic-associated diarrhea, this term is usually reserved for milder disease that is not caused by C difficile or its toxins.

Pathophysiology: PMC is believed to result from an inflammatory reaction of the bowel wall to luminal toxins produced by C difficile. Disease-producing C difficile may be newly acquired or may represent endogenous overgrowth following disruption of the normal flora, usually by antibiotic therapy. Presence of pseudomembranes strongly suggests a toxin-mediated process secondary to C difficile. These pseudomembranes represent a mixture of inflammatory cells, fibrin, and bacterial and cellular components, which exude from the bowel mucosa.

C difficile causes an inflammatory reaction by producing 2 potent toxins:
Toxin A is an enterotoxin that binds to known receptors in the bowel wall. This process leads to activation of the inflammatory cascade, cytoskeletal derangements, and disruption of the intercellular tight junctions, causing fluid secretion, mucosal injury, edema, and inflammation.

Toxin B is a cytotoxin for which a receptor has not been found in the human bowel mucosa; however, this cytotoxin also appears to act as a cytoskeletal disruptor, leading to further mucosal injury. Toxin B may play a role in activating the inflammatory cascade

Critical elements for the development of PMC include the following:

History of antibiotic exposureSymptoms can develop as early as a single day after exposure, although they typically develop approximately 5-10 days after the initiation of antibiotic therapy. Symptoms can occur as late as 10 weeks after cessation of antibiotic therapy.Commonly implicated antibiotics include clindamycin, ampicillin and other penicillins, and third-generation cephalosporins; however, some reports implicate nearly all antibiotics, including fluoroquinolones and some antineoplastic agents that have antibacterial activity.Some patients may develop PMC without a clearly identified antibiotic exposure.Colonization with C difficileGenerally, colonization occurs following ingestion of acid-resistant spores.In the hospital environment, the spores are common contaminants from patients harboring C difficile. The organism can be transmitted via fomites or the hands of health care providers.C difficile is also ubiquitous in the environment and can be found in asymptomatic individuals, especially neonates.Agents or events affecting gut motilityAgents that impact the bowel, including enemas, stool softeners, and opioids, are identified as risk factors for disease development.Patients who have had abdominal surgery with subsequent ileus are also at increased risk.The clinical presentation of C difficile–associated disease can range from diarrhea to severe colitis with pseudomembrane formation complicated by development of toxic megacolon or colonic perforation. The most common presentation is cramping abdominal pain with profuse, mucoid, greenish, malodorous watery stools.

Clinical signs:
Diarrhea (mild and self-limited or severe with more than 20 stools per day)
Leukocytosis (50-60% of patients)
Fever (30-50% of patients)
Abdominal pain or cramping (20-33% of patients)Other findings
Electrolyte disturbances
Occult colonic bleeding

DehydrationColitis can be present without accompanying diarrhea, particularly in patients with right-sided colonic involvement. Patients with right-sided disease often present with fever and right lower-quadrant (RLQ) pain, often postoperatively when taking antiperistaltic or opiate medications.

Extraintestinal manifestations are rare and include the following:
Bacteremia, generally polymicrobial
Splenic abscess

Reactive arthritis or tenosynovitisPhysical:
The diagnosis of PMC primarily relies upon an appropriate suggestive history. Physical examination findings for PMC include fever, abdominal pain, and diarrhea. The abdominal pain can manifest in various ways. Sometimes generalized, diffuse, and cramping, it can also manifest as focal pain mimicking an acute abdomen. Evidence of peritoneal signs should immediately raise the possibility of fulminant colitis and toxic megacolon.

In cases of severe diarrhea, physical signs suggestive of dehydration (eg, dry mucous membranes, decreased skin turgor, orthostasis) may be present as well.

Causes: More than 90% of cases with pseudomembranes are directly linked to toxigenic C difficile. Other potential causes include infection with Staphylococcus species or enterotoxigenic Clostridium perfringens. Data supporting these agents as causes of PMC are limited

Medical Care:
Initial management
The initial management of PMC involves discontinuation of antibiotics or other potentially inciting agents and supportive care for the diarrhea, including repletion of fluid and electrolyte losses. Up to 25% of cases resolve without further treatment. The remainder generally require specific therapy for C difficile infection, particularly if antibiotic therapy cannot be discontinued.

Test confirmation of C difficile involvement is indicated prior to treatment, provided the patient is not critically ill.

Implement enteric (contact) isolation precautions to reduce the spread of C difficile to other hospitalized patients. Measures include proper hand washing and disinfection of potential fomites.Oral metronidazole at a dose of 500 mg tid or 250 mg qid for 10 days is the first-line therapy for PMC associated with C difficile. Because of concerns regarding the development of vancomycin-resistant enterococci, cost, and equivalent efficacy, oral vancomycin is reserved for use in the following situations:Patients failing to respond to metronidazole

Organisms resistant to metronidazole: Recurrence of disease is not commonly associated with resistance and thus should be treated with a second course of oral metronidazole.

Patients who cannot tolerate metronidazole
Patients who are pregnant or younger than 10 years
Patients who are critically ill secondary to C difficile infection (toxic megacolon, colonic perforations)
Evidence that diarrhea is secondary to Staphylococcus aureus infection (staphylococcal enterocolitis)Recommended doses of oral vancomycin are 125 mg qid for 10 days. In the setting of ileus, higher doses (500 mg qid) may be needed to deliver adequate antibiotic doses to the affected intestines.
Second-line agents include the following:Oral bacitracin (not readily available)
Teicoplanin (not available in the United States)
Fusidic acid (not available in the United States)
Anion-exchange resin agents (eg, cholestyramine, colestipol)Despite the lack of conclusive clinical trials, intravenous metronidazole, 500 mg q6h, is generally recognized as adequate therapy for patients who cannot tolerate oral therapy (although failures have been documented).

Intravenous vancomycin therapy is not adequate because no significant delivery of vancomycin to the bowel lumen occurs.

Rectal vancomycin by colonic infusion via a catheter has been anecdotally reported. This treatment has usually been limited to adjunctive therapy with intravenous metronidazole. Concomitant therapy with rifampin has also been reported; however, conclusive data are lacking.
Avoidance of antimotility agents, including loperamide, diphenoxylate hydrochloride with atropine, and opioids, is necessary because these agents can adversely affect recovery and ability to clear the toxins.

Patients generally respond to 7-10 days of metronidazole or vancomycin therapy; however, patients with severe colitis or underlying GI conditions (eg, irritable bowel syndrome, lactose intolerance) may require prolonged courses of therapy.Surgical Care: Surgical intervention is usually indicated for patients whose conditions are complicated by toxic megacolon with subsequent risk for perforation or existing perforation. The frequency of surgical intervention is low, reported at 0.39-3.6% of cases of C difficile–associated colitis. Various approaches can be used, including diverting ostomy of the affected segment or subtotal colectomy. The overall mortality rate for patients requiring surgery is reportedly as high as 30-35%.

Gastroenterologist: For endoscopy (if indicated)General surgeon: If toxic megacolon or perforation is present or possible
Post a comment
Write a comment:

Related Searches